Help with AFIB I don't know what to ask for

I was diagnosed with sick sinus node syndrome and AFIB April of 2023 and recieved a pacemaker September 1, 2023.

Prior to the pacemaker implant I was taking 40mg lisinopril nightly. I complained of what I thought was cardiac cough and the cardiac nurse switched me to losartan potassium 50mg.

I had issues with this medicine (see note to follow) and then she switched me to clonidine .1mg which I also had problems with. At this point I told her I would rather take lisonpril and cough and instead of giving me a another medicine to try they told me to take the lisinopril.

(Note: I had to look up the BP medicines in my records. For some reason I remembered trying them in the reverse order. From what I remember the Clonidine made my extremities VERY numb. The losartan potassium made me feel like someone was squeezing my heart).

I was sent home from my pacemaker surgery with prescriptions for Flecainide and Diltiazen ER.

I was honestly scared to try another BP medicine and did for long and complicated reasons was not convinced I had that much AFIB so I just didn't take them and continued to take the lisinopril.

My first post op download 3-5 days later showed zero AFIB. However over time I have some occasional AFIB. Maybe 5-7 days of scattered AFIB since Sept 1. My pacemaker does pace 75% of the time. My heart was pretty slow. It set off the alarm for dropping under 40 while I was waiting to go into surgery and not on any meds, etc...

So here is the problem. They talked me into taking the flecainide which I am totally onboard with but I have struggled with maigraines my whole life and sure enough it gives me headaches.

So I quit taking it.

Because of the holiday season I have been having more incidences where I feel palpitations. Sometimes these don't even register as AFIB or anything unusual to the cardiac department but something is definitily going on. The flecainide stops this. My father and all of his siblings have/had AFIB.

I got the bright idea last night to go ahead and try the Diltaizem and see if i could take that with the flecainide and maybe together I would not get a headache? Instead of the lisonpril? I am down to 10mg lisonpril by the way. I lost 20 lbs and my BP is much lower now.

Anyway, I took a Diltiazem this morning and it also makes my chest feel the way the losartan potassium did. It just feels a little "squeezed". I can try it a couple of days. I am scared to take the fleccanide so am going to go with just the Diltizem for a day or two.

What I am asking is what other medicine could I ask for besides fleccanide that does the same thing that might not give me a headache? Also what BP medicine should I ask for that might not squeeze my heart? Honestly for me lisinopril is the BEST but I thought maybe a different BP medicine with the fleccanide might prevent the fleccanide headache. (many people find that PB medicines prevent their migraines).

I want to try to lose another 30 pounds this spring. If I do I doubt I will even need BP medicine anymore so I probably need to focus most on finding something to replace the fleccanide.

Oh one last thing. I can control my AFIB by never getting past a "fat burn" heart activitity level. never over stressing myself, eating too much, eating too little, keeping my type 2 diabetes suger level perfect, never having a sip of wine, never catching a cold. Living a perfect life. It's like walking a tightrope. My surgeon told me i was a good candidate for ablation and if I lose the 30 lbs (which he wanted me to)  I think I will push for it.

Thank you for any input!

I read other people's posts and realized i have very little cardiac knowledge.

 

 


2 Comments

It is difficult to completely stop Atrial Fibrillation, whatever we throw at it

by Gemita - 2023-12-29 09:18:31

VMarshmellow:  

Your post is difficult to answer because you appear to be switching from one med to another or at worse, you are not taking your prescribed meds and are asking us to give you some ideas for alternative meds?   Anti arrhythmic meds like Flecainide need to be respected as do all meds and we should only take them, or stop them, under the guidance of our medical team.  I hope you have told your doctors that you have stopped the Flecainide?  

You need to give meds time to work and to start low dose and to build up slowly.  I know all about the Ace Inhibitors ending in -pril and how these meds can cause an irritating cough, so I do understand your difficulties in finding something that works for you and doesn't give you worsening headaches.  All meds, like much in life (!) can be trial and error, until we find what works best for us, but to be safe, you need to work with a medical professional until you find the right med.

I can understand if your AFib does not cause symptoms that you would want to be on fewer meds and I would agree with this completely, but I don’t think all this switching is doing you any good.  You would be better sticking to a plan.  If you are not symptomatic, I wouldn’t even be considering an ablation.  As long as AFib high heart rates are well controlled, you are on an anticoagulant if you have risk factors for a stroke AND you have few or no symptoms, many doctors might suggest that we leave well alone, since an ablation is not without risk either.  Also, it may take more than one ablation to stop AFib, so twice the potential risk of the procedure.

By the way I was on Flecainide for some years, taken together with a beta blocker, Bisoprolol.  Have now dropped the Flecainide and only taking Bisoprolol low dose.  My AFib is well controlled.  Diltiazem on its own can be a good, safe, starter med for an arrhythmia like AFib (even without Flecainide).  Diltiazem is a calcium channel blocker and good for heart rate control + BP whereas Flecainide is an anti arrhythmic med and potentially more dangerous than a rate control med like Diltiazem.  Rate control medication will always be safer than anti arrhythmic meds to try first, so I hope you find something that suits.

I wish you lots of luck with your lifestyle and weight loss plan.  You are quite right, your blood pressure, AFib and a lot more, will no doubt benefit from these improvements.  Sometimes, though whatever we do, it can be difficult to completely stop AFib, so don’t ever blame yourself.  AFib can start and stop for no particular reason and yes it is like walking a tightrope but don’t let it worry you because stress it itself will only increase the frequency of an arrhythmia like AF. 

Thank you!

by vmarshmellow - 2023-12-30 01:02:46

Thank you for your response. You have given me some food for thought.

My meds switching isn't as bad as it sounds. My incident that sent me to the hospital and led to me wearing a heart monitor for 30 days was not indiciative of my "usual" heart activity. I ended up in the ER because of taking buprion and lions mane to begin with. They gave me AFIB throught the roof!

Anyway, I did not originally or actually ever ask to go off of lisinopril. The cardiac NP told me my cough was caused by lisonopril and took me off of it. My coughing I think really was cardiac cough as it got better again even on the lisonopril after the lions mane/buproprion incident was through.

Except for a few trial weeks I have only taken lisonopril all this time and the reduction in the lisonopril dose was necessary because of falling blood pressure.

After my pacemaker surgery I was spooked by my bad experiences with the other bp medicines and that is why i didn't want to try the Diltiazen.

I am sensitive to drugs and nutritional supplements. Some of them give me mirgraines but also I noticed decades ago that many would slow my heart, give me palpitations etc.... So it is really frustrating every time I have to try something new and I am actually adverse to trying new drugs - thus my hesitation. 

Over the holiday season I have been having some afib from bad eating - again with the sensitivity - literally not watching my blood sugar will set it off - and that is when I got the bright idea that maybe, must maybe I should give the Diltiazen a try afterall. Actually I am on day 2 of it today and it seemed ok? We'll see. Today was the least I have felt my heart or been aware of my heart in awhile, which is a good thing. It's supposed to be a background macine, right?

I physically feel some kind of palpitations that do not always register as AFIB. Sometimes they do sometimes they don't. Based on my device check I think the palpitations might be in the upper chamber because when she stimulated the lower chamber that is NOT what the palpitations feel like. I have a 2 lead device and I had these palpitations before the pacemaker and still have some now after the pacemaker.

So my goal is switching or changing meds is to eliminate palpitaions that I can feel.

You have given me hope that maybe this BP medicine will eliminate the need for any further rate medicine! Again my heart felt great today! So we'll see. I am just nervous when I try new meds. Oh also they had me try several things for migraine prevention over the years and some of those were horrible too.

But yes maybe ablation would be better avoided and I may not have enough AFIB anymore to qualify for it anyway. I think no one beleived me when I told them that the terrible AFIB was caused by the lions mane and bupronion/wellbutrin but I also needed the pacemaker for slow pulse and long pauses between beats at night so it didn't really matter in the end if they beleived me or not.

Oh and my dad and all his siblings have/had AFIB so i blame them! :-)

You know you're wired when...

You always run anti-virus software.

Member Quotes

I've never had a problem with my model.